Advanced Search
MyIDEAS: Login to save this paper or follow this series

Taxes, Default Risk, and Yield Spreads

Contents:

Author Info

  • Jess B. Yawitz
  • Kevin J. Maloney
  • Louis H. Ederington
Registered author(s):

    Abstract

    This paper represents an extension and integration of recent empirical and theoretical research on default risk and taxability. The purpose of the paper is to develop and test a model of interest rate spreads which incorporates both the effect of taxes and differences in default probabilities in a theoretically correct manner. There is an important fundamental difference between our approach to explaining yield spreads and the approach most commonly taken in literature. Unlike nearly all of the previous work, we do not begin with a yield spread model, i.e.,one which begins by examining differences in yields, but rather begin with an expected return or pricing model, which can then be expressed in the yield spread format. This is a fundamental difference in approaches which we feel leads to a superior theoretical formulation which can then be tested empirically without many of the problems inherent in the alter-native approach. The theoretical model is a simple extension of earlierwork on default by Bierman and Hass (1975) and Yawitz (1977), altered appropriately to take explicit account of tax effects. While there is a considerable literature that analyzes the effect of taxability on rate spreads, we are unaware of any previous study that considers tax consequences in the event of default, a rather surprising omission.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://www.nber.org/papers/w1215.pdf
    Download Restriction: no

    Bibliographic Info

    Paper provided by National Bureau of Economic Research, Inc in its series NBER Working Papers with number 1215.

    as in new window
    Length:
    Date of creation: Oct 1983
    Date of revision:
    Publication status: published as Ederington, Louis H., Kevin J. Maloney and Jess B. Yawitz. "Taxes, Default Risk, and Yield Spreads," Journal of Finance, September 1985.
    Handle: RePEc:nbr:nberwo:1215

    Note: ME
    Contact details of provider:
    Postal: National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.
    Phone: 617-868-3900
    Email:
    Web page: http://www.nber.org
    More information through EDIRC

    Related research

    Keywords:

    References

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
    as in new window
    1. Kidwell, David S & Trzcinka, Charles A, 1982. " Municipal Bond Pricing and the New York City Fiscal Crisis," Journal of Finance, American Finance Association, American Finance Association, vol. 37(5), pages 1239-46, December.
    2. Yawitz, Jess B., 1977. "An Analytical Model of Interest Rate Differentials and Different Default Recoveries," Journal of Financial and Quantitative Analysis, Cambridge University Press, Cambridge University Press, vol. 12(03), pages 481-490, September.
    3. Yawitz, Jess B & Marshall, William J, 1981. "Measuring the Effect of Callability on Bond Yields," Journal of Money, Credit and Banking, Blackwell Publishing, Blackwell Publishing, vol. 13(1), pages 60-71, February.
    4. Bierman, Harold & Hass, Jerome E., 1975. "An Analytical Model of Bond Risk Differentials," Journal of Financial and Quantitative Analysis, Cambridge University Press, Cambridge University Press, vol. 10(05), pages 757-773, December.
    5. Miller, Merton H, 1977. "Debt and Taxes," Journal of Finance, American Finance Association, American Finance Association, vol. 32(2), pages 261-75, May.
    6. Trzcinka, Charles A, 1982. " The Pricing of Tax-Exempt Bonds and the Miller Hypothesis," Journal of Finance, American Finance Association, American Finance Association, vol. 37(4), pages 907-23, September.
    Full references (including those not matched with items on IDEAS)

    Citations

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:1215. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ().

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.